Parkinson's Movement
12,968 members11,557 posts

Hallucinations and PD or Hallucinations and Meds

I need to know if anyone who has been diagnosed with Parkinson's had hallucinations prior to the diagnosis. I know that sinemet and probably other meds for PD can cause hallucinations. As well, I believe the disease itself can manifest with hallucinations. If anyone has had experience with any of this I really need to hear what you are willing to tell.

thank you

24 Replies
oldestnewest

Hallucinations are reputed to be a late stage Parkinson's symptom. Everyone is different...

Reply

Hallucinations prior to PD understandable; just as 'the sense of Deja Vu' is.

Tricks of the mind are a Natural aspect to Life and not necessarily an indication of PD. Everyone has Dreams and the state of Dream bridging into the Awake can simply occur through dehydration and or intense levels in stress.

Have a peaceful day

Regards Andy

1 like
Reply

I did not have hallucinations prior to the diagnosis. The only started after being on Mirapex which now that I'm off it have virtually disappeared.

2 likes
Reply

DITTO!

Reply

Wes, I just saw your post when I was looking for info about hallucinations and mirapex. I've started to have both auditory ("hearing" bits of conversations) and now visual (I see patterns on surfaces). So I am gradually reducing my mirapex. But if I eliminate mirapex completely it I know my symptoms will get worse (from when it tried it earlier) What was was your experience? Did you replace mirapex with anything else?

Reply

Over a 3-4year period on Mirapex, I gradually developed a host of Mirapex side effects: auditory hallucinations, double vision, swollen legs, spontanious dozing, heart irregularities. These issues all went away when I went off of Mirapex. I didn't associate some of these as Mirapexside-effects until I dropped it and they ceased to affect me.

When I developed the heart issues, I initially tried to taper off, but got no relief. So I dropped Mirapex cold turkey. The side effects ceased fairly quickly, but the withdrawal was traumatic (DAWS): severe loss of energy, mostly bed bound for several months. Felt pretty low. It was tough but worth it.

Today I take C/L 25/100mg 7 per day, C/L ER 50/250mg 1 per day, Azilect 1 mg

Coconut Oil 6-8 T per day.

I am functional. Occasional freezing, slight facial dyskinesia.

If "off", I feel tired and have trouble getting up after sitting for a while.

Hope you are doing well.

Wes

Reply

Good to hear you are coping. I also developed double vision and swollen legs along with the hallucinations. I wonder if all these will go away when I eventually go off the Myrapex;. I was taking it 6x day and I'm gradually reducing it. Let's see what happens. I'm still taking the Coconut Oil. I told my neuro that it restored my sense of smell and he was amazed and asked if I had published that finding!

Reply

I was told by my neurologist that sinemet is the gold star of PD tablets, only 2 years down the line but no problem yet.

Reply

Oh my....did my husband have hallucinations! Almost every night he had so many people in the room we could have a party! Or there were little children in the bathroom so he would ask me to remove them so he could use the bathroom. I could go on and on. His Dr. finally eliminated one of his medications and the situation improved by about 95 %. I wish I could remember what med it was but do check and see which one you are on that could cause hallucinations. We are down to just one now. My husband has an imaginary dog named Spike. I think this is because our dog of 16 years passed away during the past year and he misses him terribly.

4 likes
Reply

Hello. You have just made me breathe a whole lot easier! I am so glad that things are soooo much better for him!! My husband is only on one med so that part is easy. The literature does list that as a possible side effect, but not as common as less intrusive ones. Doctors in our experience and just in general,in my opinion, always dismiss the uncommon and the rare side effects of any meds as being due to other causes. Do you recall him having any hallucinations prior to diagnosis or prior to use of any PD meds?

2 likes
Reply

No, they all started after he was diagnosed and on a few different meds. His Dr. also tried to give him the minimum dosage that still worked because he felt the hallucinations increased at a higher dosage.

Reply

I have had Hallucinations, some explainable, not related to the drugs. First White Flashes. I went for 6to9 months where I was seeing white flashes behind the eye, kind of like someone took a picture behind of me. My pd doctor didn't say anything but my eye doctor did. On a list was the questions " do you experience flashes of light " and I thought yes , yes I do. She asked was it the center, left or right side or up and down. I tolled her none of the above and said it was behind the eye. I then said that it was really no big deal but when I travel by speed cameras. Happened once or twice , and when I get home I am all upset, THERE WAS NO WAY I WAS SPEEDING, and let me know if we get any tickets I am going to DISPUTE THEM. I never received any tickets. She explained that there is a muscle attached to the back of the eye ball and if that muscle where to contract ,because of the Parkinson's, it would be translated by the brain as a flash of light.

If interested in more fabulous tales of the seen but not seen I need 5 likes. OK I will settle 4-3.

2 likes
Reply

Hal-9000, you seem to have a number of eye problems associated with your PD. So does my son. One of his first symptoms was DOUBLE VISION.

1 like
Reply

What is funny is that I am just learning for the first time the link between the two. I experienced my first episode of blephurites 15 years ago, long before I became diagnosed.

1 like
Reply

My husband had a couple of bouts with iritis, but reading on blephurite it doesn't seem to be the same thing. Maybe I am wrong. So these are what you are categorizing as hallucinations. Were there other types that did not involve the light flashes ?

Reply

Textures - in some low light ( not dark ) you can have texture hallucinations. Lets say you go to clean a toilet. there is plenty of light to spray the bowl and put in bowl cleaner so you don't turn on the light. when you see the bowl it looks like its been shattered, kind of like taking a clear marble , boiling it and then dropping it in ice water. It shatters but it stays together. You then turn on the light and there is no issue. Turn off the light and it appears shattered again.

Reply

In my understanding problems with the Eyes are not Hallucinations.

Seeing 'snow fall' patterns of tiny lights for instance, can be simply caused by high blood pressure caused by moving the head too quickly.

Broken up or 'shattered' views may be down to problems within the Retina its self, ie., individual cell's sensativity to light being lost in certain areas, possibly to do with low blood pressure; and not necessarily PD linked or of a manifestation in hallucination.

1 like
Reply

My PD Doctor was not concerned with Texture visions. She has seen that before . There have been times when I look at a picture and can not figure out what is it a picture of. She thought that was interesting because she has a patient that is an architect and could not interpret blue prints for a time.

And now roof rats.

P.S. went to the eye doctor last week and got a clean bill of health.

1 like
Reply

Can u not figure out what the picture is because of the shattering u describe? Do objects ever look like they are floating; can you describe any other visual phenomena ?

1 like
Reply

I had double vision so bad that I had to wear an eyepatch to read. After stopping Mirapex, my hallucinations stopped, I no longer dozed off without warning, and my eyes returned to normal. PD is bad enough. I don't need medically induced disabilities.

1 like
Reply

Thank you to all who have replied! Do any of you object to me sharing the replies with my husband's vision therapist and/ or neurologist?

Reply

I had very small cataracts last year ( they are measured by 1 to 4 scale) mine was <1 at they time. I just went back for my yearly checkup and was told that my cataracts are now 3/4! My eye Dr. said she had never seen them grow so fast in a year! Does anyone know if PD could accelerate the condition?

Reply

An eye injury or surgery where fluid is drained from the eye results in very fast growth of a cataract, usually within a year.

Reply

I have never had an injury or surgery , so just find it strange that they grew so fast?

Reply

You may also like...